Pennsylvania, 2018

Damaging Winds in Pennsylvania, June 18, 2018

June 18, 2018 · NWS BGM · 9 events in 4 counties and zones

A cold front dropped south into New York State the afternoon and evening of the 18th. This front eventually moved into northern Pennsylvania during the overnight hours from the 18th to the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front dropped south into New York State the afternoon and evening of the 18th. This front eventually moved into northern Pennsylvania during the overnight hours from the 18th to the 19th. This front triggered a round of strong to severe thunderstorms which moved through central New York and northeast Pennsylvania. The thunderstorms produced damaging winds which knocked down many trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 18, 1:14 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 18, 1:14 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
214 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Heat and humidity will both reach their peak today with heat
index values well into the 90s. Thunderstorms will be possible
beginning this afternoon, and especially into evening as a cold
front drops out of Canada. Some storms could contain gusty winds
and very heavy downpours. Tuesday will be dry, and temperatures
through midweek will be quite a bit cooler.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 pm update... As expected, convection is firing early this
afternoon, within a very unstable environment (ML CAPE 1500-2500
j/kg). Given that the deep-layered shear and forced lift is
better across upstate NY and southern Ontario in the near-term,
a Severe Thunderstorm Watch was issued across our northern
Finger Lakes, Mohawk Valley, and southern Tug Hill zones. In
these areas, strong winds are the primary threat, with steep
low-level lapse rates and enhanced DCAPE.

Going into this evening, as the surface front and main upper-
level short-wave approach, convective coverage should increase,
with the primary threats shifting from strong winds to heavy
rainfall. An anomalously moist air mass is still anticipated
(precipitable water values at or above 2.2"), with the potential
for repeat cell development. The limiting factor appears to be
overall system progression, despite prevailing deep-layered flow
becoming parallel to frontal orientation. If confidence
increases in heavy rainfall over a more targeted area, a Flash
Flood Watch could later be issued. At this time, we lack the
confidence to issue such a product. Heavy convective rainfall
potential will be closely watched through the evening hours.

Later tonight into the pre-dawn period, the threat for showers
and storms should diminish from north-south, as the surface
front pushes southward, and a drier/more stable air mass
overspreads CNY/NEPA.

&&

.SHORT TERM /TUESDAY/...
210 pm update... Tuesday continues to look like a fine early
Summer day, with a dry air mass and sinking motion regime taking
up residency over CNY/NEPA.

A fair amount of sun is anticipated, with much lower humidity
values, and afternoon highs only in the 70s-lower 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Tuesday Night and Wednesday: Several waves of low pressure will
travel along a cold front located to our south. Clouds are
expected to increase Tuesday night ahead of these features.
Modeling is painting a fairly consistent picture as well for
some showers to move through NE PA on Wednesday so this forecast
maintains the possibility. Two meter temperatures off the
operational models  suggest cloud cover keep temperatures lower
than forecasted. However, we suspect enough daytime heating to
get temperatures much closer to that the MET/MAV guidance with
most locations getting into the 70's with morning lows Wednesday
in the upper 40's to low 50's.

Wednesday night through the weekend:

A reinforcing high pressure center drops out of east- central
Canada on Wednesday night, which is likely to force the frontal
boundary well to our south with no further shower, or
thunderstorm problems through Friday. Seasonable, to slightly
under the average June temperatures are expected during this
time. A more pronounced low pressure area is forecast to lift
out of the Plains states and into the Northeast this weekend.
Influence from the leading warm front should be reaching
CNY/NEPA by early Saturday morning, but there are timing
differences among the big 3 models at this range. Isentropic
lift may bring some leading showers in during the morning, but
will lean with the better chances for storms in the afternoon
after some heating. General slow movement of this system will
keep conditions unsettled through Sunday with the cold front
expected to swing through from Sunday-Sunday night. Temperatures
in the upper 70s to low 80s during the day with 50s-60s at
night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18z update... Outside of scattered thunderstorms, VFR is
expected this afternoon. Storms have the best chance to bring
brief near-term restrictions to KRME.

This evening, a band of showers/embedded thunderstorms should
bring a 2-4 hour period of restrictions to our terminal sites
(potential for fuel alternate or IFR).

By early Tuesday, conditions should improve back to VFR.

Gusty W-SW winds this afternoon and early evening, will become
NW later tonight and Tuesday.

Outlook...

Wednesday through Saturday...Mainly VFR, though a small chance
for showers/brief restrictions is possible on Wednesday.

&&

.CLIMATE...
High temperatures are expected today to fall a few degrees
below records at all three climate sites. The forecasted high at
Avoca is 92 where the record is 93 set back in 1994. At
Binghamton, the record is 92 set back in 1957 and at Syracuse
the record is 96 set back in 1957. High temperatures at
Binghamton and Syracuse are forecasted to be around 90.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...MLJ/MDP
SHORT TERM...JAB/MLJ
LONG TERM...JAB/MWG
AVIATION...MLJ/MDP
CLIMATE...
Hazardous weather outlook, Jun 18, 12:54 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
154 PM EDT Mon Jun 18 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-191800-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
154 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are expected in the area this afternoon through
especially evening as a cold front drops south through the region.
Some storms may contain strong, gusty winds, and very heavy
downpours. Isolated flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-191800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
154 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
 Severe Thunderstorm Watch.

Some storms may contain very heavy downpours. Isolated flash
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 1:22 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     NEW HARTFORD            43.07N  75.29W
06/18/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON WIRES IN THE VICINITY OF 4355 MIDDLE
            SETTLEMENT RD.

&&

CJP
Local storm report, Jun 18, 1:26 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     CLINTON                 43.05N  75.38W
06/18/2018                   ONEIDA             NY   911 CALL CENTER

            WIRES DOWN AROUND RESIDENTIAL STRUCTURES IN THE
            VICINITY OF 6857 ROBERTS RD.

&&

CJP
Special weather statement, Jun 18, 1:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
234 PM EDT MON JUN 18 2018

NYZ045-046-057-181930-
Otsego NY-Chenango NY-Delaware NY-
234 PM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...OTSEGO...NORTHEASTERN
DELAWARE AND NORTHEASTERN CHENANGO COUNTIES UNTIL 330 PM EDT...

At 234 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near New Berlin to near
Norwich. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oneonta, Norwich, Davenport, Worcester, Middlefield, Hartwick,
Maryland, Cooperstown, Edmeston and Westville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4231 7476 4246 7563 4259 7543 4274 7555
      4272 7466 4263 7463 4255 7468 4252 7471
      4244 7463 4241 7458
TIME...MOT...LOC 1834Z 277DEG 33KT 4266 7541 4258 7534 4249 7551

DAB
Local storm report, Jun 18, 1:46 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     NEW HARTFORD            43.07N  75.29W
06/18/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON WIRES IN THE VICINITY OF 2 GATESHEAD RD.

&&

CJP
Local storm report, Jun 18, 1:48 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     SAUQUOIT                43.00N  75.25W
06/18/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON WIRES IN THE VICINITY OF 9575 SESSIONS RD.

&&

CJP
Special weather statement, Jun 18, 1:48 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
248 PM EDT MON JUN 18 2018

PAZ048-072-181930-
Southern Wayne PA-Pike PA-
248 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN WAYNE AND PIKE
COUNTIES UNTIL 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 9 miles south of Honesdale, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hawley around 255 PM EDT.
  Paupack around 300 PM EDT.
  Blooming Grove around 305 PM EDT.
  Pecks Pond and Greeley around 310 PM EDT.
  Dingmans Ferry around 330 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4123 7514 4125 7513 4125 7518 4142 7545
      4144 7546 4157 7533 4132 7479 4129 7483
      4123 7487 4121 7486 4116 7490 4112 7496
TIME...MOT...LOC 1848Z 305DEG 35KT 4145 7531

MLJ

The radar

The Binghamton radar (KBGM), 58 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
June 18, 2:40 PM EST
Where
Bradford County, Ulster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.850, -76.500

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Bradford

When
June 18, 2:43 PM EST
Where
Bradford County, Sheshequin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
41.850, -76.480

Thunderstorm winds knocked down trees blocking roadways in Ulster.

Thunderstorm Wind, Bradford

When
June 18, 2:47 PM EST
Where
Bradford County, 0.69 mi S of North Towanda
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.770, -76.450

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Bradford

When
June 18, 2:48 PM EST
Where
Bradford County, 0.86 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.860, -76.340

Thunderstorm winds knocked down trees which blocked some roadways.

Thunderstorm Wind, Susquehanna

When
June 18, 3:28 PM EST
Where
Susquehanna County, Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.830, -75.880

Thunderstorm winds knocked down trees and power lines. One person had part of tree come down on them with no injuries.

Thunderstorm Wind, Susquehanna

When
June 18, 3:50 PM EST
Where
Susquehanna County, Susquehanna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.930, -75.600

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Wayne

When
June 18, 4:10 PM EST
Where
Wayne County, Starlight
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.900, -75.330

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Lackawanna

When
June 18, 4:27 PM EST
Where
Lackawanna County, 0.52 mi E of Scranton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.420, -75.660

Thunderstorm winds knocked down trees which blocked some roadways.

Thunderstorm Wind, Wayne

When
June 18, 4:50 PM EST
Where
Wayne County, 1.25 mi ESE of Lakeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.420, -75.260

Thunderstorm winds knocked down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768911, 768912, 768913, 768914, 768915, 768916, 768917, 768918, 768919.